To report a possible adverse effect of topical steroid-phosphate preparations and to identify factors that may contribute to the development of this effect.
The medical records of five patients who developed calcium deposition in the cornea were reviewed and analyzed for possible contributing factors.
Five cases of calcium deposition in the cornea associated with the use of topical steroid-phosphate preparations are described. Scrapings from the cornea and/or specimens obtained at keratoplasty were available in all cases. These cases had the following characteristics in common: use of steroidphosphate preparations (n=5); multiple topical drops (n=5); penetrating keratoplasty (n=3); presence of epithelial defects (n=4); history of herpetic stromal keratitis (n=4); and history of iritis (n=3). A hypothesis explaining calcium deposition in association with steroid-phosphate preparations is presented.
We recommend withdrawal of steroidphosphate preparations in patients who develop band keratopathy.
Taravella MJ, Stulting RD, Mader TH, Weisenthal RW, Forstot SL, Underwood LD. Calcific Band Keratopathy Associated With the Use of Topical Steroid-Phosphate Preparations. Arch Ophthalmol. 1994;112(5):608-613. doi:10.1001/archopht.1994.01090170052021